Washington, 2011Heavy Snow and High Wind in Washington, February 27 to 28, 2011
February 27 to 28, 2011 · NWS PDT · 5 events in 5 counties and zones
A strong cold front brought high winds to the Lower Columbia Basin of Washington and heavy snow in the mountain areas. The heavy snowfall closed Interstate 90 over Snoqualmie Pass for several hours.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front brought high winds to the Lower Columbia Basin of Washington and heavy snow in the mountain areas. The heavy snowfall closed Interstate 90 over Snoqualmie Pass for several hours. School was closed in Cle Elum Roslyn. Peak winds reported in miles per hour included 8 miles northwest of West Richland (58), 15 miles west of Basin City (67), and 14 miles north northwest of West Richland (59). Snowfall amounts reported in inches included Cle Elum (17), 7 miles north northwest of Easton (23.5), Easton (15), 4 miles west of Roslyn (20), Snowden (16), 5 miles northeast of White Salmon (21), 8 miles northeast of Lyle (10), Touchet SnoTel (8), 13 miles east northeast of Walla Walla (8), and Goldendale (5).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Feb 27, 2:20 PM PST, 25 minutes earlier.
Area forecast discussion, Feb 27, 2:20 PM PST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
220 PM PST SUN FEB 27 2011
.SHORT TERM...TONIGHT THROUGH TUESDAY. THE FORECAST AREA WILL BE
UNDER THE INFLUENCE OF A MOIST W-SW FLOW ALOFT OVER THE NEXT 48
HOURS. A STRONG LOW IS PRESENT OFF THE B.C. COAST AND A SECONDARY
SURFACE LOW IS DEVELOPING NORTH OF VANCOUVER, B.C. A COLD FRONT
ASSOCIATED WITH THE SECONDARY LOW IS MOVING ALONG THE WA COAST AND
WILL TRACK SOUTHEASTWARD TONIGHT AND MONDAY. THIS FRONT WILL
PRIMARILY BE RESPONSIBLE FOR THE MODERATE TO HEAVY SNOW ALONG THE
CASCADES AND THE BLUE MOUNTAINS. CURRENTLY...A WINTER STORM WARNING
IS IN EFFECT FOR THE WA EAST SLOPES. AS THE COLD FRONT SAGS
SOUTHWARD MONDAY...SNOW WILL BEGIN TO SPREAD ALONG THE OREGON
CASCADES. SNOW WILL ALSO DEVELOP ALONG THE BLUE MOUNTAINS MONDAY
MORNING. SNOW WILL INCREASE IN INTENSITY IN THESE AREAS MONDAY
NIGHT. AFTER MUCH CONSIDERATION...THE WINTER STORM WATCH WILL SOON
BE A WINTER WEATHER ADVISORY BEGINNING AT NOON ON MONDAY. MOST OF
THE SNOW ALONG THE EAST SLOPES OF OREGON WILL BE NEAR THE CREST. IN
ADDITION...SNOW LEVELS WILL INCREASE TO AROUND 4500 FEET ON TUESDAY
WITH SNOW CHANGING TO RAIN OVER MOST OF THE ZONE. THE NORTHERN BLUE
MOUNTAINS WILL SEE SIGNIFICANT SNOW BUT AMOUNTS DO NOT APPEAR TO
MEET WARNING CRITERIA. THERE WILL BE NUMEROUS SNOW SHOWERS OVER
OTHER PORTIONS OF THE FORECAST AREA BUT DO NOT EXPECT AMOUNTS TO
WARRANT ANY WINTER HIGHLIGHTS AT THIS TIME. OROGRAPHIC LIFT WILL BE
STRONGEST ALONG THE CASCADES AND THE NORTHERN BLUE MOUNTAINS. AS
STATED EARLIER...SNOW LEVELS WILL INCREASE ON TUESDAY. A WELL
ORGANIZED LOW MOVING TOWARDS THE OREGON COAST WILL PROVIDE WARM AIR
ADVECTION ON TUESDAY...AND WEAK RIDGING WILL FORCE PRECIPITATION
NORTH INTO WASHINGTON.
WINDS ARE ANOTHER MAJOR WEATHER CONCERN FOR THE NEXT 24 HOURS. A
STRONG POLAR JET ALONG THE BOTTOM OF THE UPPER LEVEL TROUGH OFF THE
EASTERN PACIFIC WILL APPROACH THE PACIFIC NW TONIGHT. A LOW LEVEL
JET WILL ALSO FORM...RESULTING IN VERY STRONG RIDGETOP WINDS. WINDS
ALOFT ARE EXPECTED TO REACH THE SURFACE WITH THE APPROACH OF A
SURFACE COLD FRONT. HIGH WIND WARNINGS WERE ISSUED FOR THE
WASHINGTON PORTION OF THE COLUMBIA BASIN AND THE YAKIMA VALLEY.
WILL ALSO INCLUDE THE SIMCOE HIGHLANDS IN THE HIGH WIND WARNING.
WIND ADVISORIES HAVE BEEN POSTED FOR MOST OF THE LOW ELEVATIONS OF
THE FORECAST AREA. THERE WILL BE AREAS OF BLOWING SNOW AND THE
POSSIBILITY OF LOCAL WHITE-OUT CONDITIONS. IN THE COLUMBIA
BASIN...PATCHY BLOWING DUST CAN BE EXPECTED. WATER VAPOR LOOPS SHOW
AN IMPRESSIVE DRY SLOT WHICH ADDS TO THE CONFIDENCE OF MIXING OF
WINDS TO THE SURFACE. JOHNSON
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...MODELS KEEP AN ACTIVE
PATTERN OVER THE PACIFIC NORTHWEST THROUGH THE PERIOD...BUT THEY
HAVE BEEN INCONSISTENT WITH THE TIMING AND STRENGTH OF INDIVIDUAL
WAVES. GFS ENSEMBLES SHOW THE SAME PATTERN OF A TROUGH LOCATED
OFFSHORE WITH SIGNIFICANT TIMING DIFFERENCES BY WEDNESDAY. THIS
GIVES A LOW CONFIDENCE IN TIMING AND STRENGTH OF THE INDIVIDUAL
WAVES. TUESDAY NIGHT A WARM FRONT WILL MOVE NORTH THROUGH THE CWA
WITH RISING SNOW LEVELS. ISENTROPIC LIFT ASSOCIATED WITH THE FRONT
WILL KEEP WIDESPREAD RAIN OVER THE AREA. STRONG SOUTHERLY WINDS WILL
DEVELOP BEHIND THE FRONT WEDNESDAY...PARTICULARLY IN OREGON.
WEDNESDAY OR WEDNESDAY NIGHT AN OCCLUDED FRONT WILL MOVE ACROSS
OREGON. THIS PROBABLY WILL KEEP RAIN OR SNOW OVER THE AREA. THE
TERRAIN WILL DISRUPT THE FRONTAL STRUCTURE BUT THE MODELS ARE STILL
SHOWING ENOUGH LIFT FOR PRECIPITATION. A WEAK DISTURBANCE IN
SOUTHWEST FLOW WITH SOME RAIN SHADOWING WILL CROSS EASTERN
WASHINGTON AND OREGON THURSDAY. THURSDAY NIGHT THROUGH SUNDAY A
FRONTAL BOUNDARY WILL BE SOMEWHERE OVER THE PACIFIC NORTHWEST.
THURSDAY A COLD FRONT MAY MOVE OVER THE CWA. THE ECMWF HAS A WARM
FRONT FRIDAY AFTERNOON WHILE THE GFS DELAYS THE WARM FRONT UNTIL
FRIDAY NIGHT. A COLD FRONT MAY MOVE THROUGH SOMETIME SATURDAY...
FOLLOWED BY ANOTHER WARM FRONT SUNDAY. THESE FRONTS WILL KEEP MILD
NIGHTTIME AND COOL DAYTIME TEMPERATURES OVER THE AREA. SINCE THE
STORM TRACK WILL REMAIN SOMEWHERE OVER THE AREA...THERE WILL BE HIGH
CHANCE TO LIKELY POPS EXCEPT IN TYPICALLY RAIN SHADOWED AREAS.
COONFIELD
&&
.AVIATION...18Z TAFS. INCREASING WINDS WILL BE THE MAIN CONCERN FOR
THE TAFS ESPECIALLY TONIGHT INTO MONDAY MORNING. FOR TODAY EXPECT
SOUTH TO SOUTHWEST WINDS 5-15KT INCREASING TO 10-20KT. AS A STRONG
JET STREAM MOVES ACROSS WASHINGTON AND OREGON TONIGHT SURFACE WINDS
WILL INCREASE AS HIGHER WINDS ALOFT MIX TO THE SURFACE. SHOULD SEE
SSW WINDS 20-30KT WITH GUSTS 35-45KT. ONLY TAF SITE WHICH NOT SEE
THE STRONG WINDS WILL LIKELY BE KDLS. AS FOR CLOUDS CEILINGS WILL BE
040-070AT KDLS...KPDT...AND KALW...WITH SCT-BKN CLOUDS AT 050-100
FOR OTHER TAF SITES. A FEW SHOWERS ARE POSSIBLE THOUGH EXPECT MOST
OF THE PRECIPITATION TO BE OVER THE MOUNTAINS. 76
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 34 46 32 47 / 20 60 60 50
ALW 34 49 34 48 / 40 60 50 50
PSC 34 51 33 50 / 30 50 40 40
YKM 29 48 25 44 / 50 60 40 40
HRI 33 52 32 50 / 20 60 50 40
ELN 27 44 22 41 / 60 60 40 50
RDM 27 43 26 47 / 30 60 60 60
LGD 28 41 30 45 / 40 60 70 50
GCD 24 42 28 44 / 30 50 70 60
DLS 31 46 32 45 / 50 70 50 60
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL 3 PM PST MONDAY ORZ042-044-049-050-507>509.
WINTER WEATHER ADVISORY FROM NOON MONDAY TO 3 PM PST TUESDAY
ORZ502.
WINTER WEATHER ADVISORY FROM NOON MONDAY TO NOON PST TUESDAY
ORZ509.
WA...WIND ADVISORY UNTIL 3 PM PST MONDAY WAZ029.
WINTER WEATHER ADVISORY FROM NOON MONDAY TO 3 PM PST TUESDAY
WAZ030.
HIGH WIND WARNING UNTIL 3 PM PST MONDAY WAZ027-028-521.
WINTER STORM WARNING UNTIL 7 PM PST MONDAY WAZ520.
&&
THREAT INDEX
MONDAY : RED
TUESDAY : YELLOW
WEDNESDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
85/76/76Hazardous weather outlook, Feb 27, 5:08 AM PST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
508 AM PST SUN FEB 27 2011
ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
281315-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
508 AM PST SUN FEB 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SNOW
EAST SLOPES OF THE WASHINGTON CASCADES
STRONG WIND
YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON
A PACIFIC STORM SYSTEM WILL BRING ABUNDANT MOISTURE AND HEAVY SNOW
TO THE EAST SLOPES OF THE WASHINGTON CASCADES TODAY AND TONIGHT. A
WINTER STORM WARNING IS IN EFFECT. PLEASE REFER TO LATEST
PDXWSWPDT FOR MORE DETAILS.
A VERY STRONG LOW LEVEL JET AND TIGHT SURFACE PRESSURE GRADIENT
WILL LEAD TO VERY STRONG WINDS ACROSS THE YAKIMA VALLEY AND LOWER
COLUMBIA BASIN OF WASHINGTON THIS EVENING THROUGH AT LEAST MIDDAY
MONDAY. A HIGH WIND WARNING IS IN EFFECT. PLEASE REFER TO THE
LATEST PDXNPWPDT FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW MONDAY
EAST SLOPES OF THE WASHINGTON CASCADES, NORTHWEST BLUE
MOUNTAINS OF WASHINGTON, EAST SLOPES OF THE OREGON CASCADES,
NORTHERN BLUE MOUNTAINS OF OREGON
STRONG WIND MONDAY
YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON
SNOW TUESDAY
EAST SLOPES OF THE OREGON CASCADES
SNOW HEAVY AT TIMES WILL AFFECT THE EAST SLOPES OF THE WASHINGTON
AND OREGON CASCADES AND BLUE MOUNTAINS THROUGH MONDAY AND POSSIBLY
INTO TUESDAY. STRONG WINDS WILL CONTINUE INTO AT LEAST MIDDAY
MONDAY FOR THE LOWER COLUMBIA BASIN OF WASHINGTON AND THE YAKIMA
VALLEY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.High Wind, Lower Columbia Basin
- When
- February 27, 2:45 PM PST to February 28, 9:15 AM PST
- Where
- Lower Columbia Basin forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.220, -119.419 (the zone’s center; the record gives no point)
Heavy Snow, East Slopes of the Washington Cascades
- When
- February 27, 7:00 PM PST to February 28, 11:59 PM PST
- Where
- East Slopes of the Washington Cascades forecast zone
- Reported by
- Trained Spotter
Heavy Snow, Simcoe Highlands
- When
- February 28, 6:00 AM PST to 11:59 PM PST
- Where
- Simcoe Highlands forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.166, -120.764 (the zone’s center; the record gives no point)
High Wind, Blue Mountain Foothills
- When
- February 28, 10:21 AM PST to 12:00 PM PST
- Where
- Blue Mountain Foothills forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.264, -118.193 (the zone’s center; the record gives no point)
Heavy Snow, Northwest Blue Mountains
- When
- February 28, 2:00 PM PST to 11:59 PM PST
- Where
- Northwest Blue Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 46.264, -118.193 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and Dust Storm in Texas, February 27 to 28, 20111 death · 1 injured · 76 kt wind · 9 events
- Hail and Heavy Rain in Texas, February 27 to 28, 20111 death · 1 in hail · 5 events
- Wildfire in Texas, February 27 to 28, 2011$26 million · 1 event
- Heavy Snow in Idaho, February 27 to 28, 20111 death · 4 events
- Wildfire and Dust Storm in Texas, February 27 to 28, 20112 injured · $3.5 million · 59 kt wind · 21 events
- Wildfire in Texas, February 27 to 28, 2011$10 million · 1 event
- Tornadoes and Hail in Illinois, February 27 to 28, 20111 injured · $2,000 · EF2 · 30 events
- Tornadoes and Hail in Missouri, February 27 to 28, 2011$118,000 · EF1 · 48 events
- Flash Flood and Flooding in Pennsylvania, February 27 to 28, 2011$740,000 · 50 kt wind · 20 events
- Tornado and Hail in Indiana, February 27 to 28, 2011$276,000 · EF1 · 12 events
- Wildfire in Texas, February 27 to 28, 20115 injured · $200,000 · 1 event
- Hail and Damaging Winds in Illinois, February 27 to 28, 2011$255,000 · 1.75 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279487, 279495, 279496, 279485, 279497.